This site is intended for health professionals only!

Published on 31 March 2020

Share this story:

Worse outcomes for COVID-19 patients with CV disease

COVID-19 can have fatal consequences for people with underlying cardiovascular disease and cause cardiac injury even in patients without underlying heart conditions.

This is according to a review published in JAMA Cardiology by experts at The University of Texas Health Science Center at Houston (UTHealth).

Experts have known that viral illnesses such as COVID-19 can cause respiratory infections that may lead to lung damage and even death in severe cases. Less is known about the effects on the cardiovascular system.

It is likely that even in the absence of previous heart disease, the heart muscle can be affected by coronavirus disease,” said Mohammad Madjid, MD, MS, the study’s lead author and an assistant professor of cardiology at McGovern Medical School at UTHealth. “Overall, injury to heart muscle can happen in any patient with or without heart disease, but the risk is higher in those who already have heart disease.”

The study authors explained that research from previous coronavirus and influenza epidemics suggest that viral infections can cause acute coronary syndromes, arrhythmias, and the development of, or exacerbation of, heart failure.

In a clinical bulletin issued by the American College of Cardiology, it was revealed that the case fatality rate of COVID-19 for patients with cardiovascular disease was 10.5%. Data also points to a greater likelihood that individuals over the age of 65 with coronary heart disease or hypertension can contract the illness, as well experience more severe symptoms that will require critical care.

According to the study authors, critical cases are those that reported respiratory failure, septic shock, and/or multiple organ dysfunction or failure that resulted in death. “It is reasonable to expect that significant cardiovascular complications linked to COVID-19 will occur in severe symptomatic patients because of the high inflammatory response associated with this illness,” said Madjid.



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story: